Wyoming, 2001

Funnel Cloud in Wyoming, July 4, 2001

July 4, 2001 · NWS UNR · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 1:10 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 4, 1:10 PM MST, 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT WED JUL 4 2001

MDLS INITIALIZED WL BUT THE AVN SEEMS TO HAVE A LOT OF CONVECTIVE
FEEDBACK TNGT WHICH CAUSES SOME PROBLEMS IN THE LATER PERIODS. MAIN
FCST CONCERN IS THE S/W THAT WL MV THRU NE WY AND SW SD BEGINNING
AROUND 00Z. THIS WAVE IS MUCH MORE IMPRESSIVE THAN THE ONE YESTERDAY
WHICH BROUGHT A FEW SUPERCELLS TO THE AREA. GD SHEAR AND INSTABILITY
FCST SO DO NOT SEE WHY ANOTHER NIGHT LIKE TUE WILL NOT HAPPEN. LOWS
TNGT SHLD BE ABOUT 5 DEG WARMER THAN LAST NIGHT WITH SLY WINDS
STAYING UP AND SOME WAA.

TMRW...SLY WINDS CONTINUE ACRS CWA WITH VERY STRONG WAA AT H70. BY
00Z FRI...H70 TEMPS WARM TO +14 TO +17 ACRS AREA. THIS SHLD CAP THE
AREA OF ANY TSMS DURING THE AFTN. THINK HIGHS TMRW WL APPROACH 100
IN THE WARM SPOTS OF THE CWA WITH 90S MOST OTHER PLACES. MOS TEMPS
LK A LTL LOW AND HAVE RAISED A FEW DEGREES.

THU NIGHT...A COLD FNT/TROF WL MOVE THRU CWA. NOT MUCH MOISTURE AND
H70 TEMPS REMAIN VERY WARM EXCEPT FOR THE FAR NRN COUNTIES. THINK A
FEW STORMS COULD RUN ALONG THE ND/SD BORDER BUT THAT SHLD BE ABOUT
IT. JUST WENT WITH 20 POPS THERE.

FRI SHLD REMAIN CAPPED S OF I-90 THRU THE DAY. THERE WL BE A S/W
THAT PASSES ACRS THE N THAT COULD FIRE OFF A TS OR TWO. OTHERWISE
ANOTHER DAY WITH HIGHS IN THE MID 80S TO MID 90S ACRS CWA. FRI NIGHT
COULD SEE SOME TSMS ACRS AREAS TO THE S AS A DISTURBANCE BREAKS DOWN
THE RDG A BIT AND COULD BREAK THE CAP. SFC BOUNDARY WL BE ACRS THE S
AS WELL AND THERE COULD BE SOME CONVECTION IN THIS AREA DURING THE
EVENING.

IN THE EXTENDED...SIMILAR PATTERN AS WE CURRENTLY HAVE WITH A DIRTY
RIDGE IN PLACE AND A SERIES OF DISTURBANCES MOVING THRU JUST ABOUT
EACH DAY. THIS SHLD KEEP US FROM GETTING TOO HOT BUT THERE WL BE A
CHC FOR TSMS JUST ABOUT EACH DAY THRU TUE. BY WED...STRONGER RDG
BUILDS OVER WRN PLNS AdND WL WARM REGION UP AND KEEP IT DRY.

.UNR...TORNADO WATCH UNTIL 9 PM MDT FOR NE WY AND PARTS OF WRN SD.
JMG

In the hours before

Special weather statement, Jul 4, 10:03 AM MST, 3 hours 35 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-042000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1103 AM MDT WED JUL 4 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE AFTERNOON AND EVENING...

ISOLATED THUNDERSTORMS ARE EXPECTED OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND THROUGH THE
EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THIS SAME
AREA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH...STRAIGHT LINE WINDS GREATER THAN 60 MPH...AND
TORNADOES ARE ALSO POSSIBLE.

.DISCUSSION...
A NEARLY STATIONARY FRONT EXTENDING FROM NORTHEASTERN
WYOMING...THROUGH SOUTHWESTERN SOUTH DAKOTA WILL BE THE MAIN FOCUS
FOR THUNDERSTORMS. ADDITIONALLY A WEAK UPPER LEVEL DISTURBANCE WILL
MOVE OUT OF MONTANA AND ACROSS NORTHWESTERN SOUTH DAKOTA...THIS WILL
ALSO SUPPORT ISOLATED THUNDERSTORM DEVELOPMENT. THE ATMOSPHERIC
ENVIRONMENT OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA
FAVORS STRONG...ROTATING THUNDERSTORMS WHICH CAN PRODUCE VERY LARGE
HAIL AND TORNADOS.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNO/N...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

99

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Campbell

When
July 4, 1:38 PM MST
Where
Campbell County, 20 mi SW of Gillette
Reported by
LAW ENFORCEMENT
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Law enforcement officer reported seeing two funnel clouds.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259942.